Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 41, NWS Goodland, KS

June 7, 2009Cheyenne County, Sherman County, Wallace County, Kansas; Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 7, 2009, 6:36 PM CDT for Cheyenne County, Sherman County, Wallace County, Kansas; Kit Carson County, Colorado. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 7, 2009, 6:36 PM CDT (23:36 UTC)
Expired
Jun 7, 2009, 7:30 PM CDT
In force
54 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Kit Carson County, CO, Cheyenne County, KS, Sherman County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 22 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 5:31 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2464 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 3:00 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jun 7, 3:00 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT SUN JUN 7 2009

.SHORT TERM... (TONIGHT - WEDNESDAY)
200 PM MDT SUN JUN 7 2009

FRONT HAS STALLED ALONG THE FRONT RANGE...PALMER DIVIDE...AND
SOUTHWESTERN PORTION OF THE FORECAST AREA. MODERATELY UNSTABLE
AIRMASS IN PLACE ALONG THE FRONTAL BOUNDARY...WITH STRONG DEEP LAYER
SHEAR. SHORTWAVE TROUGH LIFTING ACROSS CENTRAL ROCKIES TRIGGERING
CONVECTION IN NORTHEAST COLORADO THIS AFTERNOON. THE TROUGH AXIS
WILL BE OVER THE CWA AROUND 00Z THEN LIFT NORTH INTO NEBRASKA WITH
SUBSIDENCE IN ITS WAKE. SURFACE BASED CONVECTION WHICH DEVELOPS IN
COLORADO WILL ENCOUNTER STABLE AIR AND A STOUT CAP FURTHER EAST.
ABOVE THE COOL STABLE LAYER EXISTS A DEEP DRY LAYER WITH DEW POINT
DEPRESSION NEAR 20F. GIVEN ALL OF THESE FACTORS THINK IT WILL BE
DIFFICULT TO SUSTAIN EITHER SURFACE BASED OR ELEVATED CONVECTION
EAST OF COLORADO TONIGHT. WILL MONITOR LAST MINUTE RADAR TRENDS
BEFORE ZONE ISSUANCE FOR FINAL DECISION ON POPS.

ON MONDAY THE FRONT WILL BE PUSHED FAR SOUTH INTO THE SOUTHERN
PLAINS. TYPICAL RETURN FLOW PATTERN WILL SET UP AT THE SURFACE IN
THE CENTRAL PLAINS. BY THE AFTERNOON...WEAK INSTABILITY AND LOW CIN
WILL DEVELOP NEAR THE PALMER DIVIDE...AND ISOLATED CONVECTION WILL
DEVELOP WITH SURFACE HEATING. MEAN WINDS WILL TAKE THEM INTO
NORTHEAST COLORADO BEFORE DISSIPATING SHORTLY AFTER SUNSET.

ON TUESDAY MODELS SUGGEST A LEE TROUGH/DRY LINE WILL PUSH OFF THE
PALMER AND APPROACH THE KANSAS STATE LINE BY LATE AFTERNOON.
INSTABILITY AXIS WILL BE LOCATED ALONG AND EAST OF THAT
FEATURE...BUT CIN/STRONG CAP WILL BE NUDGING NORTHWARD WITH BUILDING
MID LEVEL RIDGE IN THE SOUTHERN PLAINS. NONETHELESS...COULD BE A
NARROW CORRIDOR OF LOW CIN NEAR THE DRY LINE TO ALLOW FOR CONVECTIVE
INITIATION. QVECTORS SUGGEST BETTER SYNOPTIC SCALE LIFT WILL STAY
NORTH ALONG THE PERIPHERY OF THE BUILDING RIDGE...BUT COULD BE CLOSE
ENOUGH TO PROVIDE SOME AID TO UVV. ACTIVITY WILL MOVE NORTHEAST AND
DIMINISH TUESDAY EVENING.

MESOSCALE DETAILS BECOME LESS CLEAR FOR WEDNESDAY...BUT FOR NOW
MODELS SUGGEST A FRONT WILL BE SURGING SOUTHWARD TOWARDS
OKLAHOMA...LEAVING THE CENTRAL PLAINS IN A POST FRONTAL REGIME.
SHORTWAVE TROUGH LIFTING OUT OF SOUTHERN COLORADO WILL AID IN
CONVECTIVE INITIATION...BUT TIMING OF THE WAVE WILL BE CRITICAL AND
STILL IN DOUBT AT THIS POINT. WILL CARRY SOME SLIGHT/LOW CHANCE POPS
GIVEN THE UNCERTAINTIES.

.LONG TERM... (THURSDAY - SUNDAY)
200 PM MDT SUN JUN 7 2009

BASIC UPPER PATTERN DOES NOT CHANGE MUCH THROUGHOUT THIS PERIOD.
TROUGHS WILL RESIDE OVER THE GREAT BASIN AND GREAT LAKES...WITH A
RIDGE CENTERED OVER MEXICO. THE WILL PLACE THE CENTRAL HIGH PLAINS
UNDER VARYING DEGREES OF SOUTHWEST FLOW...WITH PERIODIC SHORTWAVE
ENERGY EJECTING OUT OF THE WESTERN TROUGH. AT THE SURFACE...HIGH
PRESSURE OVER THE NORTHERN PLAINS EARLY IN THE PERIOD WILL GRADUALLY
SHIFT EASTWARD...WHILE A QUASI STATIONARY FRONT WILL BE OVER THE
SOUTHERN PLAINS. THE LOCAL AREA WILL HAVE SOME FORM OF EASTERLY FLOW
AROUND THE SURFACE HIGH. THE END RESULT WILL BE DAILY CHANCES OF
THUNDERSTORMS AND TEMPERATURES NEAR NORMAL.

024
&&

1153 AM MDT SUN JUN 8 2009

IFR/LIFR WAS VERY SLOW TO IMPROVE AT KGLD THIS MORNING WHILE KMCK
REMAINS IN IFR DUE TO LOW CIGS. SATELLITE TRENDS SUPPORT KMCK MIXING
OUT IN THE 19-20Z TIMEFRAME WITH VFR ANTICIPATED AT BOTH SITES
THROUGH THE EVENING HOURS WITH LIGHT WINDS. HARD TO RULE OUT THE
POSSIBILITY OF LIFR/IFR RETURNING OVERNIGHT WITH A VERY SIMILAR
SCENARIO TO THE PAST COUPLE OF NIGHTS IN MOIST POST-FRONTAL REGIME.
THUNDERSTORMS MAY IMPACT KGLD THROUGH EARLY EVENING, HOWEVER
CONFIDENCE REMAINS LOW WITH ONLY A CB MENTION IN THE TAF.
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 7, 11:35 AM CDT, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1035 AM MDT SUN JUN 7 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1035 AM MDT SUN JUN 7 2009 /1135 AM CDT SUN JUN 7 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STORM SYSTEM WILL MOVE OUT OF THE ROCKIES THIS AFTERNOON BRINGING
INCREASING CHANCES FOR SEVERE THUNDERSTORMS ACROSS EAST CENTRAL AND
NORTHEAST COLORADO. SUPERCELL THUNDERSTORMS WITH LARGE HAIL AND A
FEW TORNADOES WILL BE POSSIBLE MAINLY WEST OF HIGHWAY 385 THROUGH
EARLY EVENING.

FURTHER EAST, LOW PROBABILITIES FOR LARGE HAIL WILL EXIST ACROSS
NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA THROUGH THE EVENING
HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL CONTINUE THROUGH NEXT WEEKEND. ANY OF
THESE EVENTS WILL BRING THE POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEST OF HIGHWAY 385 THIS AFTERNOON
AND EVENING.

In the hours before

Special weather statement, Jun 7, 4:01 PM CDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
301 PM MDT SUN JUN 7 2009

COZ090-091-072300-
KIT CARSON COUNTY-YUMA COUNTY-
301 PM MDT SUN JUN 7 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND
YUMA COUNTY IN NORTHEAST COLORADO...

AT 359 PM MDT/459 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING A STRONG THUNDERSTORM 19 MILES WEST OF THURMAN...OR 34
MILES NORTHWEST OF FLAGLER...AND MOVING EAST AT 40 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM. THIS STORM HAS SHOWN INTERMITTENT PERIODS OF MODERATE TO
STRONG ROTATION OVER THE PAST HOUR.

PEOPLE IN NORTHWESTERN KIT CARSON AND SOUTHWESTERN YUMA COUNTIES...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED
IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE
WEATHER THREATENS.

THEDE
Special weather statement, Jun 7, 5:24 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
424 PM MDT SUN JUN 7 2009

COZ090-072330-
YUMA COUNTY-
424 PM MDT SUN JUN 7 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ELBA TO ARICKAREE
SCHOOL TO 7 MILES EAST OF THURMAN...AND MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

PEOPLE IN WESTERN YUMA COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE
READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

THEDE
Local storm report, Jun 7, 5:52 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
452 PM MDT SUN JUN 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             3 SE YUMA               40.09N 102.68W
06/07/2009  E0.75 INCH       YUMA               CO   TRAINED SPOTTER

&&

BLM
Special weather statement, Jun 7, 6:11 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
511 PM MDT SUN JUN 7 2009

KSZ001-NEZ079-080015-
CHEYENNE-DUNDY-
611 PM CDT SUN JUN 7 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN NORTHWEST KANSAS AND DUNDY
COUNTY IN SOUTHWEST NEBRASKA...

AT 509 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF WRAY
TO 6 MILES NORTH OF IDALIA TO 10 MILES SOUTHWEST OF IDALIA...AND
MOVING EAST AT 45 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

PEOPLE IN CHEYENNE AND DUNDY COUNTIES...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

THEDE
Local storm report, Jun 7, 6:19 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
519 PM MDT SUN JUN 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             3 NNE IDALIA            39.74N 102.28W
06/07/2009  M1.00 INCH       YUMA               CO   PUBLIC

&&

KBURTIS
Special weather statement, Jun 7, 6:28 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
528 PM MDT SUN JUN 7 2009

KSZ002-014-080030-
RAWLINS-THOMAS-
628 PM CDT SUN JUN 7 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS AND THOMAS
COUNTY IN NORTHWEST KANSAS...

AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
RAPIDLY DEVELOPING THUNDERSTORMS 11 MILES SOUTH OF LEVANT...AND
MOVING NORTHEAST AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THEDE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 6:23 PM CDTSevere Thunderstorm WarningGLDCheyenne67 min
Jun 7, 5:35 PM CDTSevere Thunderstorm WarningGLDYuma55 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.